Hydroxychloroquine (also known by the brand name Plaquenil) is a medication used to treat auto-immune conditions, including rheumatoid arthritis, lupus, and some inflammatory skin conditions.
The medication has been licensed for use by the Medicines and Healthcare products Regulatory Agency (MHRA) and the European Medicines Agency (EMA) because its benefits far outweigh its risks, but – like most tablets – it can have side effects for a small number of people, one of which can be retinal damage (a condition known as hydroxychloroquine retinopathy/toxicity).
It’s estimated that 7.5% of patients who have been taking hydroxychloroquine will suffer retinal damage as a result of taking the medication. The risk increases based on:
Long-term use of hydroxychloroquine can cause changes to the macula – the middle part of the retina that’s responsible for our central vision and helps us to see things clearly and sharply, including colours and fine detail. People suffering with hydroxychloroquine retinopathy may start to experience blurry or distorted vision, develop blind spots, have difficulty reading and find it more difficult to differentiate between colours. In extreme/rare cases, hydroxychloroquine retinopathy can cause complete sight loss.
Unfortunately, any damage caused as a result of this condition is permanent and irreversible, but steps can be taken to detect hydroxychloroquine retinopathy in its early stages and prevent it from getting any worse.
That’s why it’s important for people who are taking hydroxychloroquine to have regular eye screenings so any signs of retinopathy can be detected as soon as possible.
All patients who are taking hydroxychloroquine on a long-term basis should receive a baseline examination within 6–12 months of starting their treatment, which will provide an overview of their general eye health. In the future, this will make it easier to identify any changes/deterioration caused as a result of taking hydroxychloroquine.
Annual screening checks are recommended for patients who have taken hydroxychloroquine for more than five years.
Your GP will refer you to a local hospital for screening. You’ll receive a letter from the hospital detailing the date, time and location of your appointment. On the day of the appointment, an optician will carry out a variety of scans and tests to determine if you have hydroxychloroquine retinopathy, all of which are non-invasive. You’ll be asked to position your head on a chin rest while an optician uses some special machines to take detailed images of your eyes.
The OCT scanner uses light waves to take 3D photos of your retina. This will allow the optician performing the test to see the different layers of your retina, measure their thickness, and determine if there have been any changes/damage to them. This video from Specsavers gives a detailed overview of everything involved.
This scan – which also takes detailed colour pictures of your eyes – determines whether there are abnormal levels of a substance called lipofuscin in your retina(s), which may be an early sign of retinopathy.
You will usually only be given a visual field test if your OCT and/or FAF scans show signs of retinopathy. The visual field test measures how far you can see above, below and to the side when you’re looking straight ahead. Each eye is tested separately, so one of your eyes will be covered with a patch when the test is being done. You’ll be asked to look straight ahead into a circular machine and press a button every time you see a flash of light. The light will change position throughout the test.
The hospital will notify your GP about the outcome of your scans.
If your scans show no signs of retinopathy, you’ll be able to continue taking hydroxychloroquine/Plaquenil as normal.
If one of the scans shows possible – but not conclusive – evidence of retinopathy, it’s likely that your GP will advise you to continue taking hydroxychloroquine/Plaquenil as the benefits of taking the medication are likely to outweigh the risks.
If two or more of the scans show abnormalities consistent with hydroxychloroquine retinopathy, there’s a high probability that the medication has slowly started to damage your retina. If that damage is only slight/mild, then your GP may advise you to continue taking hydroxychloroquine/Plaquenil, possibly at a lower dose, and you’ll be screened more regularly to ensure your eyesight doesn’t deteriorate any further.
If your hydroxychloroquine retinopathy is more advanced, you’ll need to re-visit your treatment plan with your GP and consider possible alternatives to hydroxychloroquine/Plaquenil to prevent any further damage to your eyesight.
Even if you’re not currently showing any signs of hydroxychloroquine retinopathy, if you notice any changes to your eyesight before your next screening appointment, you should speak to your GP as soon as possible.
You can find out more information about hydroxychloroquine retinopathy – and other conditions that cause macular degeneration – on the Macular Society website.BACK TO BLOG